Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 17, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 15, 2018, 3:01 PM EDT for Kershaw County, Lancaster County, South Carolina. It was in force for 59 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2018, 3:01 PM EDT (19:01 UTC)
- Expired
- Apr 15, 2018, 4:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 3:08 PM EDT | TSTM WND DMG | 4 Nne Elgin, SC | EM REPORTED HOUSE WITH ROOF DAMAGE ON DOC HOLLIDAY CIRCLE. |
| Apr 15, 3:08 PM EDT | TSTM WND DMG | 4 Nne Elgin, SC | SEVERAL HOUSES DAMAGED ON DOC HOLLIDAY CIRCLE. TREES TWISTED TO THE NORTH ACROSS HIGHWAY 9 TO POTTER ROAD. PUBLIC REPORTED FUNNEL CLOUD. |
| Apr 15, 3:11 PM EDT | TSTM WND DMG | 4 Nne Elgin, SC | WIDESPREAD STRAIGHT LINE WIND DAMAGE IN THE LANCASTER AREA FROM FLAT CREEK RD NORTHWARD ALONG BAKER PLACE RD TO SOUTH POTTER RD NEAR PAGELAND HIGHWAY. SEVERAL HARDWOOD TREES UPROOTED AND DOWN ON HOMES AND VEHICLES. |
| Apr 15, 3:13 PM EDT | TSTM WND DMG | 4 Nne Elgin, SC | POWER LINES DOWN ON SC-9 AT POTTER ROAD. TIME ESTIMATED BY RADAR. |
| Apr 15, 3:13 PM EDT | TSTM WND DMG | 5 Ne Elgin, SC | EM REPORTED SEVERAL TREES AND POWERLINES DOWN ON CIMMERON ROAD. |
| Apr 15, 3:16 PM EDT | TSTM WND DMG | Lancaster, SC | LANCASTER SHERIFF REPORTED TREES AND POWER LINES DOWN ACROSS THE AREA. |
| Apr 15, 3:40 PM EDT | TSTM WND DMG | 8 Ne Camden, SC | COUNTY DISPATCH/EM REPORTED NUMEROUS TREES DOWN AND POWER OUTAGES IN KERSHAW COUNTY FROM CAMDEN UP TO HWY 346/TIMROD ROAD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 12:13 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357
WUUS52 KCAE 151901
SVRCAE
SCC055-057-152000-
/O.NEW.KCAE.SV.W.0017.180415T1901Z-180415T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
301 PM EDT SUN APR 15 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lancaster County in central South Carolina...
Eastern Kershaw County in central South Carolina...
* Until 400 PM EDT.
* At 259 PM EDT, severe thunderstorms were along the
Kershaw and Fairfield County line and along the
Lancaster and Fairfield County line. Movement
was northeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lancaster, Kershaw, Elgin, Heath Springs, Bethune and Lancaster
Mill.
This includes Interstate 20 in South Carolina between mile markers
100 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.
LAT...LON 3493 8078 3482 8080 3482 8057 3451 8033
3443 8033 3437 8029 3434 8033 3434 8037
3430 8036 3428 8044 3423 8043 3414 8052
3484 8087 3493 8086 3501 8091 3507 8090
TIME...MOT...LOC 1859Z 221DEG 46KT 3457 8092 3423 8067
HAIL...<.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:58 PM EDT, 3 minutes earlier.
Area forecast discussion, Apr 15, 2:58 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
258 PM EDT Sun Apr 15 2018
.SYNOPSIS...
A strong cold front will cross the area this afternoon and
evening. Showers and thunderstorms will occur along and ahead of
the front with strong to severe thunderstorms possible. Dry
high pressure will return Monday through Wednesday. A moisture
limited cold front will cross the region Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update...With current progression of thunderstorms...reports of
thunderstorm wind damage and CAE airport recording a gust to 74
mph have extended tornado watch 52 to encompass
Chesterfield...Lee...Sumter and Clarendon counties. Tornado
watch 52 is in effect through 7 pm.
Previous discussion...Cold front currently impacting the area
with severe thunderstorms ongoing. With the instability and
strong front crossing the forecast area tornado watch 52 will
remains in effect through 7 pm. Main focus area over the next
couple of hours will be the central and eastern Midlands where
current convection will move into more unstable air. Wind gusts
around 50 mph have been reported with several reports of trees
down. With the strong and gusty winds the lake wind advisory
remains in effect through 8 pm.
Rainfall rates with thunderstorms upstream have been in the one
half to one inch per hour range so localized flooding will also
be possible...mainly in flood prone areas.
The cold front will move east of the area this evening into
early tonight with precipitation ending. Clouds will persist
through the overnight and with cold advection overtaking the
region low temperatures will be in the mid 40s to around 50.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A dry westerly flow associated with ridging along the Gulf Coast
will dominate through Wednesday. The pressure gradient between
this ridge and low pressure well to the north combined with
mixing will result in breezy conditions during the days. The NAM
and GFS Bufkit momentum transfer tool suggests gusts 20 to 25
knots. Followed a guidance consensus for the high temperature
forecast. Leaned toward the higher low temperature guidance
because of mixing.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The medium-range models indicate dry conditions with ridging
mainly dominating through Saturday. Little moisture is depicted
with a cold front Thursday. Moisture may increase Sunday in an
onshore flow and ahead of a frontal system. The GFS and ECMWF
ensemble mean supports pops less than 20 percent through
Saturday and 20 to 30 percent Sunday.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
High confidence in restrictions as a strong cold front crosses
the region.
Cold front marching through the terminals with very strong wind
gusts and heavy rain. Current impacts at CUB and OGB with these
storms will move east of the terminals in the next
hour...however additional convection is developing south of
AGS/DNL. Expect showers and thunderstorms to continue over the
next several hours then diminish this evening as the front moves
offshore. Front will move offshore this evening with conditions
improving through the evening and early overnight hours. Winds
will remain strong and gusty through the entire period.
EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
018-020>022-025>031-035>038-041.
&&Hazardous weather outlook, Apr 15, 2:35 PM EDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 235 PM EDT Sun Apr 15 2018 GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-035>037-041-161845- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken- Barnwell-Orangeburg-Calhoun-Bamberg- 235 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Lake Wind Advisory. A strong cold front will move through the area this afternoon and evening accompanied by a band of showers and thunderstorms. Some of the thunderstorms could be severe with tornadoes and damaging winds the primary threats. Small hail and locally heavy rainfall capable of producing minor flooding are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. SCZ016-029-031-038-161845- Chesterfield-Lee-Sumter-Clarendon- 235 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Lake Wind Advisory. A strong cold front will move through the area this afternoon and evening accompanied by a band of showers and thunderstorms. Some of the thunderstorms could be severe with tornadoes and damaging winds the primary threats. Small hail and locally heavy rainfall capable of producing minor flooding are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Apr 15, 2:37 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND DMG 5 SSW ELKO 33.31N 81.42W
04/15/2018 BARNWELL SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES DOWN ON US
278 AND DAKOTA DRIVE.
&&
AWPLocal storm report, Apr 15, 2:46 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND DMG 7 E WOODFORD 33.69N 80.99W
04/15/2018 CALHOUN SC PUBLIC
SC HIGHWAY PATROL REPORTED TREES DOWN ON
I-26.
&&
AWPLocal storm report, Apr 15, 2:47 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM TSTM WND DMG LEXINGTON 33.98N 81.23W
04/15/2018 LEXINGTON SC TRAINED SPOTTER
TREE DOWN ON HOUSE AT 400 LAUREL DRIVE IN
LEXINGTON.
&&
DALocal storm report, Apr 15, 2:53 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
253 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND DMG 1 SSE PEAK 34.22N 81.32W
04/15/2018 RICHLAND SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES DOWN ON
BROAD RIVER ROAD AND MIK,E STUCK ROAD.
&&
AWPLocal storm report, Apr 15, 2:55 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 8 WNW WAGENER 33.70N 81.48W
04/15/2018 AIKEN SC PUBLIC
SPOTTER RELAYED REPORT OF MULTIPLE TREES
DOWN AND POWER OUTAGE ON KIRKLAND ROAD IN
NEW HOLLAND. RESIDENT ESTIMATED 50 MPH WINDS
OR HIGHER BEFORE TAKING COVER.
&&
DALocal storm report, Apr 15, 2:57 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
257 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 2 NNE LEXINGTON 34.02N 81.21W
04/15/2018 LEXINGTON SC TRAINED SPOTTER
TREES SNAPPED IN HALF.
&&
AWPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:56 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 40 hr |
| Apr 15, 10:54 AM EDT | Special Weather Statement | CAE | McCormick | 21 min |
| Apr 15, 12:31 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield | 44 min |
| Apr 15, 12:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 34 min |
| Apr 15, 1:12 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 33 min |
| Apr 15, 1:34 PM EDT | Special Weather Statement | CAE | Newberry, Saluda | 26 min |
| Apr 15, 1:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Newberry, Saluda | 48 min |
| Apr 15, 2:09 PM EDT | Tornado Warning | CAE | Lexington | 21 min |
| Apr 15, 2:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg | 62 min |
| Apr 15, 2:18 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Lexington, Newberry, Richland | 57 min |
| Apr 15, 2:23 PM EDT | Areal Flood Advisory | CAE | Fairfield, Lexington, Newberry, Richland | 2 hr |
| Apr 15, 2:40 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 65 min |
| Apr 15, 2:43 PM EDT | Tornado Warning | CAE | Fairfield | 17 min |
| Apr 15, 2:51 PM EDT | Tornado Warning | CAE | Fairfield, Lancaster | 24 min |
| Apr 15, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more | 58 min |
| Apr 15, 3:48 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 72 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.